Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 18, NWS Las Vegas, NV

July 24, 2022Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Jul 24, 2022, 6:35 PM MST for Mohave County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2022, 6:35 PM MST (01:35 UTC)
Expired
Jul 24, 2022, 9:45 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 115 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 6:40 PM MSTFLASH FLOOD14 Nw Valentine, AZANTARES ROAD CLOSED FROM US 66 TO PIERCE FERRY ROAD DUE TO FLASH FLOODING. TIME OF IMPACT ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 1.6 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2022-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2022-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5462 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

153 
WGUS55 KVEF 250135
FFWVEF
AZC015-250445-
/O.NEW.KVEF.FF.W.0018.220725T0135Z-220725T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
635 PM PDT Sun Jul 24 2022

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Central Mohave County in northwestern Arizona...

* Until 945 PM MST.

* At 635 PM MST, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Between 
  1 and 2 inches of rain have fallen. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar and automated gauges.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Valentine, Route 66, Hackberry Road, Blake Ranch Road, Dw Ranch 
  Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3544 11336 3507 11354 3512 11385 3539 11395
      3557 11394 3566 11377 3563 11359

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JA
2 follow-up statements
928 
WGUS75 KVEF 250301
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
801 PM PDT Sun Jul 24 2022

AZC015-250445-
/O.CON.KVEF.FF.W.0018.000000T0000Z-220725T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
801 PM MST Sun Jul 24 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM MST THIS 
EVENING FOR CENTRAL MOHAVE COUNTY...

At 801 PM MST, Doppler radar indicated heavy rain had ended across 
the warned area. Radar estimates and automated gages indicated 1 to 
2 inches of rain fell earlier between Valentine and Peach Springs 
and also across the area between Route 66 and I-40. Flash flooding 
is ongoing.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar and automated gauges.

IMPACT...Life-threatening flash flooding of low-water crossings,
         normally dry washes and roads.

Some locations that will experience flash flooding include...
  Valentine, Route 66 and Hackberry Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3544 11336 3507 11354 3512 11385 3539 11395
      3557 11394 3566 11377 3563 11359

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JA
205 
WGUS75 KVEF 250441
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
941 PM PDT Sun Jul 24 2022

AZC015-250451-
/O.EXP.KVEF.FF.W.0018.000000T0000Z-220725T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
941 PM MST Sun Jul 24 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 945 PM MST THIS EVENING FOR 
CENTRAL MOHAVE COUNTY...

Flood waters were receding from the earlier heavy rainfall between 
Route 66 and I-40 including Valentine and Hackberry Road. Flooding 
is no longer expected to pose a threat. Please continue to use 
caution and heed remaining road closures.

LAT...LON 3544 11336 3507 11354 3512 11385 3539 11395
      3557 11394 3566 11377 3563 11359

$$

JA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 2:53 PM MST, 3 hours 42 minutes earlier.

Area forecast discussion, Jul 24, 2:53 PM MST, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
253 PM PDT Sun Jul 24 2022

.SYNOPSIS...Moisture will continue to spread over the region early
this coming week, leading to increasing chances of thunderstorms for
all of Mohave County and much of Lincoln, Clark, and San Bernardino
counties Monday and Tuesday before retreating a bit eastward
beginning Wednesday. The main threats will be heavy rain and
possibly flash flooding.
&&

.SHORT TERM...through Monday night. Early afternoon satellite loop
showed scattered clouds east of a line from Barstow to Mount
Charleston to Independence, with clear skies to the west. A few
thunderstorms were ongoing over Mohave and Lincoln counties, and
some deeper cumulus were building over parts of San Bernardino and
Clark counties. Surface obs showed a notable north and westward
spread of low level moisture which was focused in Mohave County 24
hours ago, with surface dewpoints up 10-20 degrees over yesterday in
much of Clark County and into western San Bernardino County. As
noted by previous shifts, the main concern this afternoon through
Monday night will be thunderstorms, with heavy rain and flash
flooding as the primary threats. Precipitable water of 1.5 inches or
higher has surged up the Colorado River to Mesquite and beyond, with
a sharp gradient to less than one inch from Barstow through the
Nevada National Security Site. Mixed-layer CAPE of over 1000 J/kg
was in place for parts of Mohave and Clark counties, as well as a
small area of southern Lincoln County. A very well defined mesoscale
convective vortex was spinning northwest through Yavapai County
Arizona. This should help lift the moist and unstable air this
afternoon and evening, triggering more thunderstorms over Mohave
County and perhaps farther northwest, depending on how long it
maintains its identity. Tonight and Monday, in a large-scale sense,
thunderstorm chances will spread farther north and west, with a lot
of small-scale details yet to be resolved. How long the approaching
MCV maintains its identity, exactly what track it takes, how much
cloud cover it produces, how long this cloud cover lasts, and where
any thunderstorm outflow boundaries generate and propagate will play
roles in exactly where and when storms will develop Monday. Have
some misgivings about the Flash Flood Watch due to all of these
factors, but the deep moisture in place must be respected. Only one
of the many possible lifting mechanisms will be needed to generate a
flash flood threat.

.LONG TERM...Tuesday through Sunday.

Deep monsoonal moisture will continue to be in place over
northwest Arizona and much of southern Nevada and at least eastern
San Bernardino County through Tuesday. The EC ensemble mean
indicates precipitable water values of 1.50-1.75" between southern
Nevada and Lake Havasu on Tuesday while the GEFS is about 0.25"
lower with its values. Surface dewpoints in the upper 50s to mid
60s are forecast Tuesday morning. This will provide plenty of fuel
for thunderstorms as long as there is a lifting mechanism...which
appears will mainly be surface heating as there is not a solid
indication of a well defined dynamic focus for lift in the upper
levels. Cloud cover and outflow boundaries originating from the
previous day's convecting will also likely have some influence as
is typical during monsoon season. The latest NBM PoP values of 20-
40 percent over the aforementioned areas look reasonable given
this setup, but heavy rainfall potential will still be quite
likely where storms do develop.

PoP values decrease noticeably Wed-Fri, as the Four Corners high
migrates over northern Nevada and Oregon. This would gradually
decrease moisture as the clockwise flow around the high pulls down
drier area from the north. However, we will have to watch a few
things. First, this pattern with the high over northern Nevada, can
drive any convection that develops over Lincoln County and southwest
Utah down into southern Nevada during the late afternoon and evening
hours. Second, the EC ensemble and deterministic solutions depict an
easterly wave moving across southern Arizona and southeast
California during this period and this could be a focus for
convection which could propagate up into our forecast area. The GEFS
does not depict an easterly wave as far north as the EC solutions.
In any case, subtle features and daily convective influences from
afar can lead to significant changes. So, even though PoPs are
lower, we will need to take a day-by-day approach in deciding where
the main threats are much of the coming week as there is no strong
scouring effect for moisture.

Temperature trends still look to be running a few degrees below
normal early in the week with the moisture influx, then gradually
climbing back to near normal the second half of the week.
&&

.AVIATION...For Harry Reid...Breezy southeast to south winds will
prevail into this evening before decreasing and turning more to the
southwest around sunset.  Isolated thunderstorm activity is possible
near the terminal through 03Z, although most of the activity is now
expected to stay either east of the area or over the higher
elevations north of the city. While a few isolated showers will also
be possible later tonight after 08Z, there will be a slightly better
chance of thunderstorms tomorrow afternoon and a PROB30 has been
added to the TAF after 18Z.   Outside of the shower and thunderstorm
activity, skies will generally be SCT-BKN AOA 15kft through the TAF
period.

For the rest of southern Nevada, northwestern Arizona, and
southeastern California...The main forecast concern through the TAF
period will be scattered shower and thunderstorm activity.  While a
few storms are possible in the vicinity of most terminals this
afternoon and evening, a better chance exists Monday.  The one
exception is KBIH where no storms are forecast.  Outside of
thunderstorm activity, breezy southeast to southwest winds are
expected along with SCT to BKN skies AOA 12kft through the TAF
period.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Morgan
LONG TERM...Adair
AVIATION...Planz

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 7:20 PM MSTDust Storm WarningVEFMohave85 min
Jul 25, 11:36 AM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Jul 25, 11:45 AM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Jul 25, 1:35 PM MSTFlash Flood Warning Considerable damage threatVEFMohave4 hr
Jul 25, 1:47 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Jul 25, 2:27 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Jul 25, 4:00 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.